Objective: To report a case of rhabdomyolysis possibly due to combination therapy with colchicine and gemfibrozil.
Case summary: A 40-year-old man with amyloidosis and hepatitis B virus-related chronic liver disease was admitted to the university hospital because of fatigue, lack of appetite, dark brownish urine, and myalgia for 2 weeks. The patient was receiving colchicine and gemfibrozil. Elevations of serum creatine kinase, lactate dehydrogenase, and aspartate aminotransferase concentrations with myalgia were compatible with the diagnosis of rhabdomyolysis.
Discussion: To our knowledge, myopathy and rhabdomyolysis due to a combination of colchicine and gemfibrozil therapy have not been previously reported. Preexisting mild renal failure, hepatitis B-related chronic liver disease, and amyloidosis may be contributing risk factors for the development of rhabdomyolysis in this patient. An objective causality assessment revealed that the adverse drug event was possible.
Conclusions: Patients receiving combination therapy with colchicine and gemfibrozil, especially those with renal and hepatic dysfunction, should be monitored for rhabdomyolysis, and concomitant colchicine and gemfibrozil therapy should be considered in the differential diagnosis of rhabdomyolysis.